This site is intended for healthcare professionals only
DiabetesontheNet Logo
Sign In / Register
News
Share this article

Patients do not understand side-effects of diabetes drugs

There are gaps in patients‘ understanding about the potential side-effects of medications for type 2 diabetes.

Pharmacists surveyed 1012 people with type 2 diabetes collecting a prescription for a sulphonylurea. Over a third (38%) of respondents did not confidently understand the side-effects of their diabetes medicine, including hypoglycaemia, often mistaking side effects for the actual disease.

Half (50%) of those surveyed had suffered a hypoglycaemic episode within the last year, of whom 32% reported an episode within the previous two months; 17% had called the emergency services to treat this, and 17% had been admitted to hospital. Yet only a third (36%) of people stated they could identify the symptoms of a mild hypoglycaemic episode such as trembling and shakiness, and just one quarter (24%) of participants could recognise symptoms of a severe episode.

Professor Tony Barnett, Emeritus Professor of Medicine and Consultant Physician, University of Birmingham and Heart of England NHS Foundation Trust and study co-author, said: “It’s really concerning that as many as two-thirds of people with type 2 diabetes on sulphonylureas cannot identify the symptoms of severe hypoglycaemia, a common side effect of such treatment. The finding that only 38% of patients who self-treated a hypo reported the event to their GP is particularly worrying.

He added: “There is an urgent need for more proactive discussions between healthcare professionals and patients – better and clearer communication will help identify the risk, and hopefully reduce the occurrence of this manageable treatment complication. Early identification is especially important because patients who experience hypoglycaemia are more likely to have further attacks.”

Dr Richard Brice, GP, Whitstable Medical Practice and study co-author, commented: “This highlights the worrying unawareness of hypoglycaemia as a serious issue. Symptoms can include having difficulty concentrating, blurred vision and delayed reactions, which can impact many aspects of everyday living, including driving. I’m worried that half (51%) of people with type 2 diabetes didn’t raise driving as a potential concern, with just 3% of respondents monitoring their glucose before getting behind the wheel. This research should act as a call for action for healthcare professionals treating people with diabetes to educate them about the importance of avoiding hypoglycaemia and of ensuring good blood sugar control, especially where safety of themselves or others is concerned like driving.”

Related content
;
Free for all UK & Ireland healthcare professionals

Sign up to all DiabetesontheNet journals

 

By clicking ‘Subscribe’, you are agreeing that DiabetesontheNet.com are able to email you periodic newsletters. You may unsubscribe from these at any time. Your info is safe with us and we will never sell or trade your details. For information please review our Privacy Policy.

DiabetesontheNet Logo

Are you a healthcare professional? This website is for healthcare professionals only. To continue, please confirm that you are a healthcare professional below.

We use cookies responsibly to ensure that we give you the best experience on our website. If you continue without changing your browser settings, we’ll assume that you are happy to receive all cookies on this website. Read about how we use cookies.